The I’s Have It

I chose a very ambitious path for myself this year and I have been mulling over my decisions while keeping my finger on the pause button. I haven’t exactly been idle, mind you. My brain has been working at a furious pace, while my body’s given the impression of languid ease. 

There are so many things to consider as you set forth on a new journey. Even if it’s a journey you imagined taking for years and years. You must visualize the twists and turns of the road up ahead. The inevitable forks in the road, forks not yet taken. Be ready to confront all, or almost all, the obstacles that will plop down in front of you like newly fallen trees. Find a way to sail over them. Wings, you must sprout wings.

Wings of knowledge. Wings of courage. Wings of faith.

I’ve been thinking about all this the past three weeks as I allowed myself to be consumed by a work of science fiction. While I let the story overwhelm my consciousness, my subconscious was left free to think, and to plan.

I was doing all my reading on my devices, laptop, tablet and even my phone. Wherever I was, wherever I went, I had my story with for me. But this method of reading provides one benefit that reading hard copy doesn’t: it allows you to increase the font to your liking, to increase reading ease.

And it reminded me that I needed to deal with one foggy issue. My eyes, or rather my eyesight. At my last check-up I was given a clean bill of health. Mechanically speaking. Everything was working fine, or should have been if not for one chemical variable, Gabapentin.

It was prescribed for me to treat nerve pain when I was diagnosed with shingles back in April. (Can it be almost a year? Where does the time go?) I was to take it three times a day and I did. Initially.

I was copyediting a manuscript at the time and racing to completion when all this occurred. It was through sheer grit that I managed to complete the project on time, although the author was quite supportive and understanding.

As time went on, I noticed things were starting to get really blurry. Until one day (duh), I decided to check the prescription flyer for the side effects. And there it was, in the tiniest print possible: may cause blurry vision.

Aha!

I cut my dosage down to once a day, and since it also said it caused drowsiness I took the dose at bedtime. Things seemed to clear up after a while, but not as clear as I would prefer. I blamed eyestrain, too much reading, too much computer time.

But here I was facing even more computer time, even more writing, rewriting, revising, editing and proofreading on hard copy. So while I read the sci/fi saga, my brain said: Stop.

And I did. I stopped my nightly dose and have solely continued the B vitamins also prescribed for the nerve pain. Nerve pain that by now occurs only rarely, knock on wood. Shingles leaves you in fear of its recurrence. But I say fear begone, because now on a clear day, I can practically see forever!

***

What have I been reading?

 

****

Ooops report: I was scrolling through and mistakenly hit the “like” button. I didn’t know you could “like” your own posts. Now I don’t know how to cancel it. Anybody know?

Advertisements

8 thoughts on “The I’s Have It

  1. carlascorner

    I’m glad you found the cause and it’s gotten better. I’m to the point that if I read a great deal (on the computer for work or on another device for pleasure) I have problems focusing in the distance. Unfortunately, I think that’s just a privilege of getting older.

    Reply
    1. Irma

      Yes, it is, as you say, a privilege of getting older. Reading glasses I can deal with but an artificial barrier was certainly an irritant, to say the least.No matter how many times I scrubbed my glasses or squinted my eyes, it wouldn’t clear up. What a relief!

      Reply
  2. Fran Cherry

    Great to hear your vision has improved. I was interested to read about Gabapentin as my neurologist wants to put me on it for migraines and numbness but I’m not keen.Maybe I’ll try B Vitamins instead. Thanks for sharing this experience.

    Reply
    1. Irma Post author

      I’m glad it was there when I needed it, but also glad I don’t need it anymore. My GP put me on the B vitamins immediately after the shingles diagnosis and I plan to continue those for awhile, perhaps indefinitely. I take B-1 100 mg, B-6 50 mg, and B12 1000 mg daily. I hope you do find something that will help with the migraines and numbness.

      Reply
  3. J.G. Chayko

    Happy to hear it was merely a side effect from the medication, and nothing serious. As a writer, I fear the loss of my sight and the loss of mobility in my hands. So glad to hear clear vision and motivation is leading the way. Write on 🙂

    Reply
    1. Irma Post author

      A fear I share. I don’t know what I would do if I couldn’t read. I can’t remember a time when I couldn’t. Typing did help to loosen up my fingers during the bad days. May they stay in the past forever. Hope you’re doing well. And yes, write on!

      Reply

Love to hear from you!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s